Lightning, Chittenden
- When
- May 31, 12:30 PM EST
- Where
- Chittenden County, Burlington
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Lightning struck and shattered a sandstone cross atop a local college building in Burlington, VT.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Lightning struck and shattered a sandstone cross atop a local college building in Burlington, VT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 10:37 AM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1137 AM EDT FRI MAY 31 2002 UPDATED ZONES SENT OUT...MAINLY JUST TO KEEP FCST CURRENT. SHWRS/THNDSTRMS IN ASSOCIATION WITH PRE FRONTAL TROF ARE CURRENTLY WDSPRD ACRS NRN NY AND SCT IN VT. EXPECT THIS ACTIVITY TO MOVE EAST ACRS FA EARLY-MID PM. WNDS THE MAIN SVR WX THREAT WITH ANY THNDSTRMS. ANOTHER ROUND OF SHWRS/STORMS PSBL LATER PM/EVEN AS CDFNT MOVES THRU. .BTV...NONE. RJS
NYZ026>031-034-035-VTZ001>012-312000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1148 AM EDT FRI MAY 31 2002 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTH COUNTRY THIS AFTERNOON... THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS NORTHERN NEW YORK. THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS VERMONT AS WELL. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE NORTH COUNTRY THIS AFTERNOON WITH THE APPROACH OF A COLD FRONT. THE GREATEST WEATHER THREAT WITH THE MORE INTENSE STORMS WILL BE STRONG TO DAMAGING WIND GUSTS. HEAVY RAINS AND HAIL MAY ALSO ACCOMPANY THESE STORMS. WITH THE PASSAGE OF THE COLD FRONT THIS EVENING...THE THREAT FOR THUNDERSTORMS WILL COME TO AN END. PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE NECESSARY ACTION AND PREPARE FOR THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU INFORMED DURING SUCH POTENTIALLY HAZARDOUS WEATHER SITUATIONS.
The Burlington radar (KCXX), 9 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300000.